Michigan, 2009

Winter Storm in Michigan, January 12 to 13, 2009

January 12 to 13, 2009 · NWS APX · 5 events in 5 counties and zones

A low pressure system would strengthen as it crossed Southern Lower Michigan in the early morning hours of the 13th. A widespread 2 to 4 inches of snow fell in most of Northern Michigan, with some blowing and drifting due to gusty and shifting winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system would strengthen as it crossed Southern Lower Michigan in the early morning hours of the 13th. A widespread 2 to 4 inches of snow fell in most of Northern Michigan, with some blowing and drifting due to gusty and shifting winds. However, cold air moving across Lake Michigan resulted in lake enhancement to the snow, and local areas of heavier snowfall. Five to seven inches of snow fell in Leland, Suttons Bay, Lake Ann, Frankfort, and Arcadia. Similar amounts fell near Ironton and Ellsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 12, 6:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 12, 6:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
641 PM EST MON JAN 12 2009

.SYNOPSIS.../ISSUED AT 327 PM/

A STORM SYSTEM AND ARCTIC COLD FRONT WILL BRING
WIDESPREAD SNOW TO THE REGION TONIGHT. EXPECT BLUSTERY CONDITIONS
WITH LAKE EFFECT SNOW...BLOWING AND DRIFTING SNOW...AND MUCH COLDER
CONDITIONS LATE TONIGHT INTO TUESDAY NIGHT. THE NEXT STORM SYSTEM
WILL PASS BY TO OUR SOUTH WEDNESDAY AFTERNOON AND NIGHT AND WILL
LIKELY BRING SOME ADDITIONAL ACCUMULATING SNOWFALL TO THE REGION.
ADDITIONAL LAKE EFFECT SNOWS AND BITTERLY COLD TEMPERATURES WILL
CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK.

AJS/MSB

&&

.SHORT TERM.../ISSUED AT 327 PM/...TONIGHT

THE CALM BEFORE THE STORM THIS AFTERNOON. A FAIRLY PLEASANT
AFTERNOON FOR MID JANUARY IN NORTHERN MICHIGAN IS WELL UNDERWAY.
TEMPERATURES HAVE CLIMBED INTO THE 20S IN MOST AREAS WITH A FEW
PEAKS OF THE SUN AT TIMES. MEANWHILE...AN ALBERTA CLIPPER IS PUSHING
WESTWARD INTO THE WESTERN GREAT LAKES SUPPORTED BY A NORTHERN STREAM
UPPER LEVEL WAVE. MEANWHILE...A SOUTHERN STREAM WAVE IS SPREADING
INTO THE MID MISSISSIPPI RIVER VALLEY. HOW THESE TWO WAVES INTERACT
OVER THE NEXT 24 HOURS WILL BE THE MAIN SHORT TERM CONCERNS.

FIRST AND FOREMOST...SURFACE TROF CONTINUES TO RESIDE ACROSS LAKE
SUPERIOR AT THE MOMENT. AS THE SOUTHERN AND NORTHERN STREAM WAVES
EJECT INTO THE GREAT LAKES REGION TONIGHT...THEY ARE LIKELY TO PHASE
AND ACT TO RAPIDLY INTENSIFY THE SURFACE LOW AS IT PUSHES ACROSS THE
CENTRAL GREAT LAKES REGION OVERNIGHT. WE HAVE ALREADY SEEN FAIRLY
SIGNIFICANT PRESSURE FALLS WITH THE SYSTEM ACROSS THE NORTHERN
PLAINS AND THIS TREND SHOULD ONLY CONTINUE TONIGHT. AS THE SURFACE
LOW PUSHES ACROSS LOWER MICHIGAN...IT WILL FINALLY DRAG THE SURFACE
TROF FROM LAKE SUPERIOR ACROSS NORTHERN MICHIGAN TONIGHT. WITH THE
SURFACE CONVERGENCE...UPPER LEVEL SUPPORT...AND ADDED MOISTURE FROM
THE LAKES...WE WILL SEE A PERIOD OF CATEGORICAL SNOWFALL OVERNIGHT.
SNOWFALL AMOUNTS LOOKS TO RANGE FROM 2 TO 4 INCHES IN MOST
SPOTS...WITH PERHAPS SOME SLIGHTLY HIGHER AMOUNTS (3 TO 5 INCHES) IN
THE GRAND TRAVERSE BAY REGION AS LAKE EFFECT SNOW KICKS IN LATE
TONIGHT.

THE BEST PRESSURE FALL/RISE COUPLET WILL LIKELY PUSH ACROSS CENTRAL
AND SOUTHERN LOWER MICHIGAN...WHERE THE STRONGEST WINDS WILL OCCUR.
HOWEVER...DUE TO THE RAPID INTENSIFICATION OF THE SYSTEM...WE WILL
SEE A PERIOD OF GUSTY NORTH WINDS JUST AFTER THE SURFACE TROF SWINGS
SOUTHWARD ACROSS NORTHERN MICHIGAN. WINDS IN THE MIXED LAYER ARE
AROUND 30 TO 35 KNOTS ACROSS IN THE SOUTH AND 25 TO 30 KNOTS IN THE
NORTH. THUS...BLOWING SNOW LOOKS LIKE A SURE BET...ESPECIALLY AFTER
MIDNIGHT.

FINALLY...TEMPERATURES ARE GOING TO REMAIN IN THE TEENS/20S THROUGH
THE EVENING HOURS. HOWEVER...ONCE THE SURFACE TROF DROPS
THROUGH...WE WILL SEE TEMPERATURES QUICKLY FALL INTO THE SINGLE
DIGITS ABOVE ZERO (SOUTH) AND BELOW ZERO (NORTH). WITH THE
WIND...WIND CHILLS WILL DROP INTO THE NEGATIVE TEENS AND 20S.

NOW...CONSIDERING ALL THESE THREATS (SNOW...BLOWING SNOW...AND
DANGEROUSLY LOW WIND CHILLS) AND NONE OF THEM REACHING WARNING
CRITERIA...IT LOOKS LIKE THE BEST COURSE OF ACTION IS TO GO WITH A
WINTER WEATHER ADVISORY FOR ALL AREAS...REPLACING THE CURRENT WATCH
IN NORTHWEST LOWER MICHIGAN. KAS

&&

.LONG TERM.../ISSUED AT 327 PM/...TUESDAY AND BEYOND

WELL ADVERTISED AND MUCH TALKED ABOUT ARCTIC PLUNGE BEGINNING ITS
RAPID SOUTHWARD JOURNEY BEHIND SHORTWAVE TROUGH AXIS THAT IS JUST
ABOUT READY TO CROSS THE U.S./CANADIAN BORDER...WITH READINGS WELL
BELOW ZERO NORTH OF THIS TROUGH AXIS (ON THE ORDER OF -15F TO
-30F). THIS...COMBINED WITH WIDESPREAD SNOW AND GUSTY WIND
PRODUCING LEAD WAVE CUTTING THROUGH THE CENTRAL PLAINS...AND WHAT IS
SHAPING UP TO BE A VERY ACTIVE TRUE CLIPPER REGIME THROUGH THE
DURATION...REMAINS TOP RUNG ON THE FORECAST PRIORITY STEP LADDER FOR
THE EXTENDED FORECAST.

TUESDAY...ARCTIC INTRUSION ENTERS WITH A VENGEANCE BEHIND DEPARTING
CLIPPER SYSTEM AS AFOREMENTIONED UPPER LEVEL SUPPORTS MERGE OVER THE
GREAT LAKES DURING THE MORNING. AS SYSTEM SNOW EXITS STAGE
RIGHT...ONGOING NORTH TO NNW FLOW LAKE EFFECT SNOWS WILL CONTINUE TO
TARGET THE GRAND TRAVERSE BAY REGION AS DELTA T/S JUMP TO THE MID
20S CELSIUS AS 850MB TEMPERATURES DROP INTO THE NEGATIVE MID 20S
CELSIUS. DESPITE EXCELLENT OVER-WATER INSTABILITY...QUICK WITHDRAW
OF SYNOPTIC MOISTURE AND SUPPORT...COUPLED WITH SUB 800MB INVERSION
LEVELS AND INCREASINGLY UNFAVORABLE SNOW GROWTH PARAMETERS AS DGZ
GOES SUB CLOUD LEVEL SHOULD KEEP ADDITIONAL ACCUMULATIONS
MINIMAL...ON THE ORDER OF AN INCH OR TWO. HOWEVER...OVERNIGHT FRESH
POWDER WILL EASILY BE BLOWN ABOUT BY GUSTY NNW WINDS DURING THE
MORNING. THIS...COMBINED WITH WIND CHILL VALUES PLUMMETING INTO THE
-10F TO -20F RANGE... NECESSITATES THE ISSUANCE OF WINTER WEATHER
ADVISORIES THROUGH THE DAY ALL AREAS. EXPECT THE LIGHT LAKE EFFECT
SNOW SHOWERS TO BEGIN THE PIVOT TOWARDS THE I-75 CORRIDOR DURING THE
AFTERNOON AS WINDS BACK MORE NORTHWESTERLY.

TUESDAY NIGHT...NORTHWEST FLOW LAKE EFFECT SNOW SHOWERS WILL
CONTINUE TO TARGET THE TRADITIONAL SNOWBELTS OF BOTH PENINSULAS
DURING THE EVENING...WITH ONLY LIGHT ACCUMULATIONS EXPECTED WITH
RAPID DRYING NOTED ABOVE 850MB INVERSION AND SMALL FLAKE GROWTH IN
INCREASINGLY COLD REGIME. WINDS CONTINUE TO BACK OVERNIGHT AND GO
LIGHT AHEAD OF NEXT APPROACHING CLIPPER. GIVEN COLD AIRMASS...COULD
SEE RATHER VIGOROUS LAND BREEZE RESPONSE...WHICH COULD SET THE
DEVELOPMENT OF LAKE INDUCED MESOLOWS. OF COURSE...PINPOINTING EXACT
PLACEMENT RATHER FUTILE AT THIS POINT...BUT SOME INDICATION BY
HI-RES GUIDANCE OF A RATHER PRONOUNCED MESOLOW FORMING IN THE
CLIMATOLOGICALLY FAVORED EASTERN LAKE SUPERIOR BASIN. WILL HAVE TO
WATCH FOR THESE FEATURES AS ENHANCED CONVERGENCE ZONES MORE THAN
CAPABLE TO PRODUCE A FEW INCHES OF SNOW IF THE PIVOT INLAND. AS FOR
THOSE TEMPERATURES...MID AND UPPER SINGLE DIGITS BELOW ZERO ARE
EXPECTED AWAY FROM THE BIG LAKES SHORELINES. WILL HAVE TO CLOSELY
MONITOR COLD AIR DRAINAGE FLOW FROM ONTARIO...WHICH COULD REALLY
PLUMMET EASTERN UPPER READINGS. HAVE TENTATIVELY SIDED WITH THIS
SCENARIO...DROPPING TEMPERATURES INTO THE TEENS BELOW ZERO NORTH OF
THE MIGHTY MAC (WHICH MAY BE SEVERAL DEGREES TOO CONSERVATIVE).

WEDNESDAY AND WEDNESDAY NIGHT...NEXT IN ENDLESS SERIES OF SHORTWAVES
AND REINFORCING SHOTS OF COLD AIR SLICES ACROSS THE GREAT LAKES.
GUIDANCE STILL STRUGGLING WITH EXACT PLACEMENT OF BETTER
DYNAMICS/SURFACE LOW...WITH LATEST NAM-WRF MUCH FARTHER NORTH THAN
OTHER GUIDANCE. GIVEN COLD AIR IN PLACE AND SOLID SNOWPACK INTO THE
OHIO VALLEY...BELIEVE SOUTHERN ROUTE IS THE WAY TO GO...AND EXPECT
SURFACE LOW TO CUT ACROSS THE NORTHERN OHIO VALLEY ON SOUTHERN
EXTENT OF SNOWPACK. THIS PATH WOULD PLACE THE HEAVIEST ACCUMULATING
SNOW TO OUR SOUTH. STILL...WILL HAVE TO WATCH FOR SOME LAKE HURON
ENHANCEMENT...POSSIBLY SIGNIFICANT...AS WINDS GO EAST/NORTHEAST AND
850MB TEMPERATURES REMAIN AROUND -20C. WILL CARRY A GENERAL INCH OR
TWO MOST LOCATIONS...WITH UPWARDS OF 3 TO 4 INCHES NEAR THE LAKE
HURON SHORELINE. MUCH LIKE TUESDAY...SYSTEM SNOW EXITS OVERNIGHT
WEDNESDAY...ONLY TO BE REPLACED BY NORTH FLOW LAKE EFFECT TOWARDS
MORNING.

THURSDAY THROUGH FRIDAY...LAKE EFFECT LOOKS TO BE GOING FULL BORE
THROUGH THIS PERIOD IN NW (THURSDAY) TO WNW/W (FRIDAY) FAVORED AREAS
AS COLD AIRMASS REMAINS ENTRENCHED ACROSS THE AREA...WITH 850MB
TEMPERATURES IN THE NEGATIVE MID 20S CELSIUS. EXTREME OVER-WATER
INSTABILITY ...COINCIDENT WITH WHAT APPEARS TO BE GOOD INVERSION
DEPTHS AND REMNANT MOISTURE PROFILES THROUGH PRELIMINARY LOOK AT
MODEL DERIVED POINT SOUNDINGS...WILL BE AT LEAST PARTIALLY OFFSET BY
A DENDRITIC GROWTH ZONE SUB CLOUD BASE WITH SUCH COLD CONDITIONS IN
PLACE. THUS...STILL THINKING LOW END SNOW TO LIQUID RATIOS WILL BE
THE RULE...ON THE ORDER OF 10/15 TO 1...WITH MORE OF A HIGH
VISIBILITY RESTRICTING/LOW ACCUMULATING TALCUM POWDER TYPE SNOW.
OF COURSE...SURE DURATION OF SNOW SHOWERS WILL PROBABLY AMOUNT TO
SEVERAL INCHES IN FAVORED AREAS...WITH EVENTUALLY NEED OF ADDITIONAL
HEADLINES TO COVER ACCUMULATIONS AND VISIBILITY RESTRICTIONS. AS A
SIDE NOTE...VISIBLE SATELLITE IMAGERY YESTERDAY DID REVEAL A
COMPLETELY FROZEN OVER GREEN BAY WITH SOME FLOATING ICE OVER MID
LAKE MICHIGAN. IN ADDITION...A NWS EMPLOYEE OBSERVED WIDESPREAD ICE
THROUGH THE STRAITS REGION. THIS...COMBINED WITH LAST WEEK VISIBLE
IMAGERY SHOWING WHAT APPEARED TO BE EXTENSIVE PANCAKE ICE FORMATION
NORTH OF BEAVER ISLAND STRONGLY SUGGESTS MUCH OF THE AREA FROM
BEAVER ISLAND TO THE STRAITS IS ESSENTIALLY ICE COVERED. FULLY
EXPECT TO SEE SOME EFFECTS OF THIS...WITH REDUCED SNOWFALL INTENSITY
AND COVERAGE DOWNWIND OF THIS ICE COVER. MUCH TAMER AWAY FROM THE
TRADITIONAL SNOWBELTS...WITH JUST SCATTERED LIGHT SNOW SHOWERS OR
DRY CONDITIONS PREVAILING. BIGGER STORY PROBABLY CENTERED ON
TEMPERATURES...WITH DAYTIME HIGHS IN THE SINGLE DIGITS (A LITTLE
WARMER NEAR THE LAKE MICHIGAN SHORELINE) AND LOWS THURSDAY NIGHT
WELL BELOW ZERO.

REST OF THE FORECAST (FRIDAY NIGHT THROUGH MONDAY)...OPERATIONAL AND
ENSEMBLE GUIDANCE ALL ON BOARD FOR A SIGNIFICANT RELAXATION WITH THE
COLD WEATHER THIS WEEKEND INTO EARLY NEXT WEEK AS UPSTREAM HIGHLY
MERIDIONAL RIDGE AXIS SUCCUMBS TO PACIFIC ENERGY...EVENTUALLY PUSHING
INLAND AND THE NORTHERN EXTENT BECOMING SQUASHED. THIS SHOULD PUSH
THE CORE OF THE COLD AIR UP INTO NORTHEAST CANADA...ALLOWING A RARE
NORTHWEST FLOW WAA REGIME TO OVERSPREAD THE LAKES REGION. GROUND
HUGGING ARCTIC AIRMASS WILL INITIALLY BE HARD TO SCOUR OUT FRIDAY
NIGHT AND SATURDAY...BUT SEE NO REASON HIGHS WILL NOT PUSH WELL INTO
THE 20S BY SUNDAY AND 20S TO THE LOWER 30S BY MONDAY (PRETTY
TOASTY...HUH). DESPITE THE OVERALL RELAXATION...THE PATTERN REMAINS
AN ACTIVE ONE AS CLIPPER SYSTEMS DROP SOUTHEAST UNDER MAINTENANCE OF
NORTHWEST FLOW. OF COURSE...TIMING AT THIS EARLY JUNCTURE RATHER
SUSPECT...BUT CURRENT INDICATIONS PROG FIRST SUCH SYSTEM SATURDAY...
WITH ANOTHER POSSIBLE MONDAY?. SOME GOOD NEWS FOR THE SNOW-WEARY...
MODIFYING AIRMASS AND WHAT SHOULD BE COLDEST OF THE SEASON LAKE
WATERS (MAYBE SOME PRETTY SUBSTANTIAL ICE COVER?) SHOULD KEEP ANY
LAKE CONTRIBUTION IN CHECK.

MSB

&&

.MARINE.../ISSUED AT 327 PM/

RELATIVELY LIGHT WINDS WILL PERSIST INTO THE EVENING...UNTIL AN
ARCTIC FRONT DROPS INTO THE NEARSHORE WATERS FROM NORTH TO SOUTH
BEGINNING AROUND MIDNIGHT IN WHITEFISH BAY. THE FRONT IS EXPECTED TO
CLEAR ALL OF THE NEARSHORE WATERS...INCLUDING NEAR THE SAG BAY NEAR
DAYBREAK TUESDAY. THIS FRONT WILL BRING STRENGTHENING WINDS TO
AROUND 35...POSSIBLY 40 KTS TO MANY OF THE NEARSHORE WATERS
SURROUNDING LAKE MICHIGAN AND LAKE HURON.

SMD

&&

.AVIATION.../ISSUED AT 641 PM/...VALID FOR 00Z TAFS

DETERIORATING CONDITIONS TONIGHT...ESPECIALLY LATE. LIGHT SNOW WILL
EXPAND INTO PLN/TVC THIS EVENING...AND APN TOWARD MIDNIGHT...WITH
IFR VSBYS BECOMING THE PREVAILING CONDITION. GUSTY NORTH WINDS WILL
KICK IN VERY LATE TONIGHT...AS LOW PRESSURE STRENGTHENS OVER SE
LOWER MI. GUSTY WINDS AND BLOWING SNOW WILL LAST FOR MOST OF THE DAY
TUESDAY...TAPERING OFF TOWARD SUNSET. WITH VERY COLD NNW LOW LEVEL
FLOW DURING THE DAY...LAKE EFFECT SNOW SHOWERS WILL BE MOST
PREVALENT AT TVC (IFR EXPECTED)...WITH MVFR VSBYS IN BLOWING SNOW AT
PLN/APN.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     TUESDAY FOR MIZ008-015>036-041-042.
LM...SMALL CRAFT ADVISORY FROM 1 AM TO 7 PM EST TUESDAY FOR LMZ323-
     341.
     HEAVY FREEZING SPRAY WARNING FROM 1 AM TO 7 PM EST TUESDAY FOR
     LMZ342-344>346.
     GALE WARNING FROM 1 AM TO 7 PM EST TUESDAY FOR LMZ342-344>346.
LH...SMALL CRAFT ADVISORY FROM 1 AM TO 7 PM EST TUESDAY FOR LHZ345-
     346-349.
     HEAVY FREEZING SPRAY WARNING FROM 1 AM TO 7 PM EST TUESDAY FOR
     LHZ347-348.
     GALE WARNING FROM 1 AM TO 7 PM EST TUESDAY FOR LHZ347-348.
LS...SMALL CRAFT ADVISORY FROM 1 AM TO 7 PM EST TUESDAY FOR LSZ321-
     322.

&&
Hazardous weather outlook, Jan 12, 3:49 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EST MON JAN 12 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
140000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
349 PM EST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

MODERATE ACCUMULATIONS OF SNOW ARE EXPECTED TONIGHT WHEN A STORM
SYSTEM WILL PASS THROUGH LOWER MICHIGAN. A STRONG COLD FRONT WILL
PLOW THROUGH THE REGION LATER TONIGHT...BRINGING ARCTIC AIR...LAKE
EFFECT SNOW AND BLOWING SNOW...AND LOW WIND CHILLS. PLEASE SEE
LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS AND HEAVY FREEZING SPRAY ARE EXPECTED ACROSS
PORTIONS OF THE NEARSHORE WATERS SURROUNDING LAKES MICHIGAN AND
HURON AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WIND GUSTS AND HEAVY FREEZING SPRAY ARE EXPECTED ACROSS
PORTIONS OF THE NEARSHORE WATERS SURROUNDING LAKES MICHIGAN AND
HURON.

ADDITIONAL LIGHT ACCUMULATIONS OF LAKE EFFECT SNOW WILL OCCUR
TUESDAY...ALONG WITH BLOWING AND DRIFTING SNOW AND VERY LOW WIND
CHILLS. PLEASE SEE LATEST WINTER WEATHER ADVISORY FOR FURTHER
DETAILS.

ANOTHER STORM SYSTEM WILL QUICKLY SET ITS SIGHTS ON PARTS OF NORTHERN
MICHIGAN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THIS STORM WILL
BE ABLE TO BRING SOME ADDITIONAL ACCUMULATING SNOW AND LAKE
ENHANCED SNOW TO THE REGION.

A PROLONGED PERIOD OF LAKE EFFECT SNOW IS EXPECTED IN THE TYPICAL
SNOWBELT REGIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN
THURSDAY THROUGH FRIDAY. SIGNIFICANT ACCUMULATIONS OF SNOW ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...BOTH LAND AND MARINE...PLEASE RELAY SNOW...WIND AND
VISIBILITY REPORTS TO THE NATIONAL WEATHER SERVICE.

MSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Leelanau

When
January 12, 8:30 PM EST to January 13, 2:00 PM EST
Where
Leelanau forecast zone
Reported by
Public
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
January 12, 8:30 PM EST to January 13, 2:00 PM EST
Where
Benzie forecast zone
Reported by
COOP Observer
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 12, 8:30 PM EST to January 13, 2:00 PM EST
Where
Manistee forecast zone
Reported by
Public
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
January 12, 8:30 PM EST to January 13, 2:00 PM EST
Where
Charlevoix forecast zone
Reported by
COOP Observer

Winter Storm, Grand Traverse

When
January 12, 10:00 PM EST to January 13, 2:00 PM EST
Where
Grand Traverse forecast zone
Reported by
COOP Observer
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150441, 150442, 150443, 150445, 150444.